Newest Antidepressants Tied to GI Bleeding in Elderly
Risk from SSRIs highest in those over 80, says study
THURSDAY, Sept. 20, 2001 (HealthDayNews) -- The latest generation of antidepressants may have a nasty side effect in older patients, says a new Canadian study.
Selective serotonin reuptake inhibitors, or SSRIs, a class of antidepressants that includes Prozac and Paxil, increase the risk of upper gastrointestinal (GI) bleeding in elderly patients, according to research appearing in the Sept. 22 issue of the British Medical Journal.
Lead author Dr. Carl van Walraven, an assistant professor of medicine at the Ottawa Health Research Institute in Ontario, says that the risk appears to be greatest in those over the age of 80. He suggests that doctors should keep this risk in mind when prescribing antidepressants to older patients.
But another expert says that there's little clinical evidence that links SSRIs to gastrointestinal bleeding.
Blood cells called platelets play a critical role in stopping bleeding by clumping together to form a clot. In order to stop bleeding, platelets absorb serotonin from the blood.
"The channel that is used for doing that is blocked by SSRIs," says van Walraven.
The researchers examined data that kept track of 317,824 patients 65 and older in Ontario who received a prescription for an antidepressant between 1992 and 1998. The patients were followed until they stopped taking the drug, experienced an upper gastrointestinal tract bleed or died, or until the study ended.
The overall rate of GI bleeding among all the study participants was 7.3 per 1,000 people followed for one year. Among the entire group studied, the use of SSRIs didn't significantly increase the risk of GI bleeding.
But when the researchers broke the group down into categories by age groups, they found that the risk for patients in their 80s taking SSRIs increased to 12.3 per 1,000.
The data available for this study, from a Canadian provincial drug benefits database for seniors, was limited to patients age 65 and older. Potentially, says van Walraven, the same effect could exist in younger patients, but based on how the rate of GI bleeding dropped along with age, the effect would be insignificant.
"If we studied people less than 65, we would expect the bleeding rates to be much, much lower," he says.
"The most important aspect of these data is that for particular subgroups, the risk of gastrointestinal bleeding should be considered when prescribing pharmacotherapy for depression," says van Walraven. "Those specific subgroups would be: very old, i.e., those greater than 80, and those with previous gastrointestinal bleeding We believe that in those groups alone the bleeding rates between traditional antidepressants like [tricyclic antidepressants] and the newer antidepressants are clinically significant," he says.
And moderating the dose of SSRIs probably won't work, he adds. "The dosage that is required for effectiveness as far as the depression is concerned is probably going to still affect the platelets as well," speculates van Walraven.
But Dr. Andrew Farah, who lectures on SSRIs and is familiar with the study, says that he's never seen an increased rate of GI bleeding among his patients on SSRIs.
Farah, the medical director at High Point Regional Behavioral Health in High Point, N.C., suspects that patients are more likely to develop upper GI bleeding from other medications.
"The reality is that the population that's over 65, a high percentage of them are going to have arthritis, so [what] they're going to be exposed to is [a] non-steroidal anti-inflammatory drug [NSAID]," Farah says. And NSAID is "the No. 1 cause of a GI bleed," he adds.
"Also, anybody with arthritis tends to be at higher risk of depression. Chronic pain itself is a risk factor for depression," he adds. "So it's not uncommon that they would be given one of the newer antidepressants along with the arthritis medication."
However, van Walraven said that they found no evidence of drug interactions between SSRIs and NSAIDs.
But he cautions, "People who are taking SSRIs shouldn't immediately stop taking those drugs just because of the study."
He adds that although people should be aware of this potential side effect, it applies to only a small subgroup. "If they think that it might affect them, they should discuss it with their physician," he says.
What To Do
The prescribing information for Indianapolis-based Eli Lilly & Company's Prozac and Philadelphia's SmithKline Beecham Pharmaceuticals's Paxil, two of the better-known SSRIs, mentions rare reports of impaired platelet function. However, there is no clear laboratory evidence that either drug is directly responsible for the effect.
If you're up to a little technical jargon, the Emergency Clinical Guide provides this information on GI bleeding.